Jump to content
Important Survey - Please Participate ×

Withdrawal Symptoms vs. Primary GAD/Dysthymia


[ro...]

Recommended Posts

I'm very encouraged by all the advice and support I've been reading on this site. I'm hoping for some input on my specific situation as described here. Thanks in advance to anyone patient enough to get through it all:

 

After years of only occasional Xanax or Ativan use -- 4 or 5 times a year -- I had a major relapse of my GAD and low-grade depression this past winter. As part of this relapse, I for the first time experienced what I now refer to as my "anxiety syndrome": a collection of odd physical symptoms that accompanied the primary symptoms: a malaise (feeling generally ill, like coming down with something), an odd chill sensation on the skin, a pressure in the head sometimes accompanied by headaches, palpitations, tightening of the chest, indigestion, an indescribable "bitter" sensation in the bones and teeth. It's a distressing set of symptoms that trigger more anxiety (what, why, will it ever go away, will it get worse) and contribute to the cycle. It finally all peaked one week and became debilitating, at which point I was given a new script for Ativan (.5 mg up to three times daily) in addition to my other medications. I don't regret taking it, because I was to the point where I would glaze over in dread, and there was no relief. It was a life saver and I don't see any other way I might have overcome that period.

 

From the beginning, I knew I didn't want to be on it long term. I began tapering myself off, and still experienced some of these symptoms to a degree. The anxiety has always been worse upon waking, before the first dose, but I started feeling worse in the evening, especially when I skipped my afternoon dose. I assumed this was still my primary anxiety. Only later did it occur to me that I might already be experiencing dependence and withdrawal which of course worsened in the evening as the medication left my system. Instead of bumping back up to the max dose to feel better prior to tapering, I bumped up only a little, then began a gradual taper. So, I have yet to be symptom free.

 

My biggest concern now is trying to determine whether my lingering symptoms (which aren't as severe as prior to starting treatment) are withdrawal, the primary GAD symptoms, or a combination. This presents a dilemma: if I chalk it all up to withdrawal and it's really still my GAD not under control, then I'll be waiting for relief that won't yet come. If I knew that was the case, I'd consider going back on a higher dose for a while to give my other medications more time, then try tapering again. But, I don't want to lose the progress I've made in my taper. Constant rumination about this dilemma is in itself feeding the anxiety cycle. If these are withdrawal symptoms, they are mimicking those that I sought treatment for, albeit a bit milder.

 

One more piece of information: I do think highly of my psychiatrist and his credentials are legitimate. His instruction to me on my last Zoom appointment was (paraphrased): "Go ahead and go up on it. Take it twice a day, and a third if you feel you need it. Ativan should be the least of your concerns right now. I'm not worried about dependency with you. I've had very good results with it and it's my go-to for most patients who need an anxiolytic. You're not addicted, and I'm fine with you being on a maintenance dose long term if needed, because the important thing is to get you feeling better. Even three times a day, you're only at 1.5 mg and I've had patients on much higher dosages. I don't want to stress your system by pulling you off of it when we're making progress with Efexxor and Lamictal." His instructions seem totally legit, and it's likely he hasn't had bad experiences using it with patients or he'd be more cautious. But the fact that I was feeling withdrawal symptoms so early in my treatment and that they've continued to some extent throughout my tapering tells me that in my case, I am in fact dependent (even if I'm in a small minority of the hundreds of thousands on a similar dosage) and that trying to go off is the best thing to try. Also, he told me to stop Googling so much!

 

So, I'm curious for input and experiences about primary vs. withdrawal symptoms, how to handle physician advice when your gut says the opposite, and why so many highly educated practitioners don't seem to be aware of the bad effects some of us can have with long term use. I'm also curious if it's common for people to taper to give their brain a break, then go back on for a period of relief to taper again. I'm leaving that option on the table for now.

 

Many thanks!

Link to comment
Share on other sites

×
×
  • Create New...